97th DOG Annual Meeting 1999
CENTRAL SEROUS CHORIORETINOPATHY ASSOCIATED WITH CHRONIC DIHYDROERGOTAMINE TREATMENT
Purpose: The examinations were performed to evaluate the possible pathologic mechanisms involved in the development of retinal and choroidal damage associated with chronic dihydroergotamine treatment.
Method: Eleven patients between 22 and 49 years of age with chronic recurrent central serous chorioretinopathy (CSC) and a history of chronic dihydroergotamine treatment for migraine-like headache were examined using fluorescein angiography (FA), Indocyanine green angiography (ICGA), electroretinography (ERG), electrooculography (EOG) and complete clinical ophthalmologic examination.
Results: All eleven patients had typical findings of CSC in biomicroscopy with localized mottling of the pigment epithelium and serous retinal detachment. FA proved one or more well-defined leaking points with corresponding hyperfluorescence of a serous retinal detachment in the macular area. In the same areas ICGA showed delayed arterial filling with following capillary and venous congestion in one or more choroidal lobuli. Furthermore, several other localized areas of pigment epithelial mottling typical for scarring after CSC were found in symptomatic and fellow eyes. In five patients ICGA and choroidal LDF was performed before and one hour after dihydroergotamine application which in all cases caused a significant delay of the filling dynamics in the choroidal circulation. The EOG was pathologic in two patients.
Conclusions: These findings suggest that in some patients chronic dihydroergotamine treatment may alter choroidal perfusion-dynamics possibly resulting in damage to the pigment epithelium and, thus, chronic recurrent or acute CSC-like changes. Furthermore, this supports the hypothesis that sympathetic dysregulation is an important factor in the pathogenesis of CSC.
University Eye Clinic, Mittlere Str. 91, Ch-4012 Basel, Switzerland